As you might have read, Addison’s was diagnosed a year ago this month but, hey, here’s a fun fact – nobody bothered to tell me!
I recently figured it out and wrote to my GP (broken link to NICE fixed), requesting that he confirm the diagnosis, as I had received no support or information from him or anybody else during the past year. That was on the 20th – today I got a reply (apparently he’s been on holiday and, of course, no-one had the brains to tell me).
He confirms I have Addison’s – not that I had any doubt, but that matters, as you’ll see – and says that APH didn’t tell him, either. He’s increased my hydrocortisone (hydro from here on), script. Don’t know what to, he doesn’t say. We’ll see.
In the meantime I can take antibiotics to treat my leg injury (I have to double my hydro dose if I take antibiotics now – that’s obviously why they made me so ill last year – I didn’t know that).
What he hasn’t done is prescribe injectable hydro, so I’ve got to chase that up. In the event of an Addison’s crisis (if, for example, I get a stomach bug and can’t take my hydro tabs cos I’m puking), self-injection is essential – I could die waiting for an ambulance (last emergency call for one, it took 2 hours to arrive. However, I can now register my Addison’s status with the ambulance service, so that should change).
One of the nuggets of information I recently came across was that I must NEVER stop taking my hydro, which leaves me with a problem. Hydro causes gastric irritation and can lead to a gastric bleed which, if it hits an artery, could kill me in minutes. Several times, when the pain has kicked in, I’ve stopped the hydro (not having been told not to!), which could also have killed, or at least seriously harmed, me. Obviously it didn’t, but that is no excuse for keeping me ignorant of the dangers.
Still, something had to be done to address the risks of a gastric bleed while continuing to take my hydro (and now I know how critical it is, its use has increased**). My solution, so far, on a day like yesterday, when I took both my normal intake of hydro plus an additional 30mg because of the stress of badly injuring my right leg; a bump which, to a normal person would have been just annoying, being much more seriously damaging with lymphoedema. With a total of 60mg of hydro in my system I expected stomach pain, so with the final dose of 20mg I dropped a 300g pot of full-fat cottage cheese on top of it (6% fat, not your wussy 1% – fat is soothing). Result, no pain.
**It seems that, with Addison’s, almost anything can over-stress the body, needing hydro to safely calm things down again. For example, since the mid 50s, antibiotics have pretty much kept me alive without much in the way of problems but, last year, being fed vast amounts to try to control the rampant infections in my lymphoedema-trashed legs, every course made me profoundly ill (as did the ultimate 10-day course of i-v Vancomycin in hospital in November, on top of which almost every accessible vein was wrecked, adding to the stress). I know now that my hydro should have been increased to enable my body to deal with the impact of the drugs and the fuck-uppery – and it wasn’t.
But back to the present, and I didn’t get away entirely unscathed, as I did have some stomach pain the following day, which I fed with more cottage cheese (the calcium and salt will also benefit me). Pain went away.
If, by the way, you want really good full-fat cottage cheese, look for the Longley Farm product (Sainsbury’s and Asda are the only stockists I know; Tesco do an o-b full-fat cottage cheese – it’s disgusting!).
I’m also, right now, having a COPD flare-up. This needs aggressive antibiotic treatment (1g Amoxicillin every 8 hours), but now, of course, that has to be supported with additional hydro at twice the normal dose, according to NICE. I can now tackle that in safety, too.
On the subject of morphine, I’ve proven, to my own satisfaction at least, that it was NOT responsible for my recent respiratory crises. After injuring my right leg, I was in terrible pain, and I maxed out both Zomorph and Oramorph.
In fact I took 40ml of Oramorph in 4 doses (the prescribed dose of 5ml being utterly useless). No problems at all – not so much as an out-of-place wheeze. So much for his tale of how taking that much will cause respiratory suppression and kill me in my sleep.** (GP prescribes 5ml every 6 hours, which has zero effect – it’s a child’s dose – told him, he won’t listen so I take what I need on the basis of what I don’t tell him he can’t bitch and whine about; anyway, in hospital the first thing they did was increase the dose to 10ml – no problems there, either).
**Frankly, I wouldn’t care overmuch if it did – my life sucks to the max. And if all the future has to offer is even more unmedicated pain then I don’t want to be here for it. I’ve not had a single pain-free day in over 30 years – barely a pain-free hour – and now I’m forced to endure far more pain than I can stand thanks to my doctor.
I have had enough.